Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Fort Worth, TX

May 16, 2003Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2003, 2:09 AM CDT for Montague County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 2:09 AM CDT (07:09 UTC)
Expired
May 16, 2003, 3:10 AM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 10:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2441 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS54 KFWD 160709
SVRFTW
TXC337-160800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
207 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 310 AM CDT

* AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES WEST OF NOCONA...MOVING NORTHEAST AT
  80 MPH.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE 
LIKELY...MAINLY NORTHWEST OF A BOWIE TO SAINT JO LINE.   FOR YOUR 
PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3389 9798 3344 9798 3345 9747 3389 9749
          3389 9758 3397 9768 3385 9787

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:50 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 15, 9:50 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT THU MAY 15 2003

.PUBLIC DISCUSSION...
A LARGE TORNADIC SUPERCELL HAS CONTINUED TO MOVE SLOWLY EAST JUST
NORTH OF INTERSTATE 20. THE STORM FORMED NEAR THE WARM FRONT...JUST
SOUTHWEST OF ABILENE.  EARLIER...A BIT OF A MESOLOW WAS WEST OF THE
AREA...NEAR THE WARM FRONT...DRY LINE INTERSECTION. THIS PROBABLY
ENHANCED LOCAL CONDITIONS...ALLOWING STORM FORMATION. A NEW TORNADO
WATCH IS ABOUT TO BE ISSUED...FOR AREAS JUST WEST OF THE DFW AREA.
WE WILL UPDATE THE ZONES WHEN THE WATCH COMES IN.

THE MAX PRESSURE FALLS AT 00Z EXTENDED FROM NEAR ABILENE NORTH INTO
THE PANHANDLE.  THIS MAY MORE OR LESS DEMARK THE SOUTHERN END OF
SIGNIFICANT LARGE SACLE LIFT...AND ROUGHLY THE SOUTHERN CUT-OFF ZONE
FOR BOUNDARY LAYER BASED THUNDERSTORMS FOR THE NEXT FEW HOURS. THE
SUPERCELL ALSO HAS FORMED JUST INSIDE THE SATELLITE WATER VAPOR DRY
SLOT...ALSO INDICATING A ZONE OF LARGE SCALE LIFT...WITH SUBSIDENCE
FURTHER WEST WITHIN THE DRY SLOT.  THUS...THE BEST CHANCE FOR
THUNDER AND SEVERE WEATHER APPEARS TO BE NORTH OF I-20
OVERNIGHT...GIVEN NO OTHER MAJOR CHANGES.

WE WILL LOWER POPS EVER SO SLIGHTLY SOUTH OF INTERSTATE 20...AND
KEEP THEM CLOSE TO CURRENT VALUES NORTH OF I-20.

26

...AVIATION DISCUSSION...
CLDS MIXING TO LOW VFR AT THIS HOUR...WITH MAINLY SCT020-030 DECKS
UNDERNEATH. EXPECT CLDS TO REMAIN SCT-BKN VFR THRU 09Z
DFW/DAL/FTW...WITH ACT MVFR BY ARND 09Z. IF...OR MORE LIKELY
WHEN...CONVECTION REACHES THE AIRPORTS...SKIES WILL GO TEMPO
MVFR...WITH VFR RETURNING AFTER PASSAGE. WINDS SHLD INCR AFTER 03Z
OR SO AS INTENSIFYING LOW PRESSURE MOVES NEARER AND THE LOW LEVEL
JET GETS HOWLING AT 40+ KTS. 30/SS

FCSTID =   26
DFW   72  88  64  81 /  60  60   0   0
ACT   75  90  64  82 /  20  40   0   0
PRX   71  85  62  78 /  60  60  30  30
DTO   71  88  63  81 /  60  60   0   0
TKI   71  87  63  80 /  60  60   0   0
DAL   72  88  64  81 /  60  60   0   0
TRL   72  87  64  80 /  60  60  20  20
CRS   74  88  65  80 /  20  60  30  30
TPL   75  91  65  82 /  20  40   0   0

.FWD...
TX...TORNADO WATCH UNTIL MIDNIGHT CDT FRIDAY FOR ZONES TXC093...
TXC133...TXC429...TXC503.
Hazardous weather outlook, May 15, 10:13 PM CDT, 3 hours 56 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1013 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT...ALONG AND
WEST OF A SHERMAN...DALLAS...STEPHENVILLE...GORMAN LINE. THERE IS A
SLIGHT RISK OF SEVERE ACROSS THE REMAINDER OF NORTH TEXAS.

IT APPEARS THAT THE GREATEST THREAT OF VERY LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE WITHIN THE MODERATE RISK
AREA...ESPECIALLY WEST OF A GAINESVILLE...WEATHERFORD...COMANCHE
LINE THROUGH 100 AM.  A TORNADIC STORM WAS MOVING ACROSS EXTREME
NORTHERN EASTLAND COUNTY AT 10 PM.

FURTHER EAST...THE EASTLAND STORM MAY FORM INTO A COMPLEX OF
THUNDERSTORM WITH A THREAT OF VERY LARGE HAIL AND DAMAGING WINDS.
SHOULD THIS HAPPEN...IT WOULD OCCUR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A
GAINESVILLE...DALLAS...CANTON LINE.  ELSEWHERE..THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS EAST OF A JACKSBORO...LAMPASAS LINE.
ADDITIONAL THUNDERSTORMS ARE EXPECTED NEXT TUESDAY. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE...MAINLY IN THE
MODERATE RISK AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED WITHIN THE THREAT AREAS OF ANY
INTENSE STORM THROUGH FRIDAY.

In the hours before

Local storm report, May 15, 10:24 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    12 N CISCO                TX   TORNADO
05/15/03   EASTLAND                       REPORTED BY SPOTTER NEAR
                                          HIGHWAY 6
Local storm report, May 15, 11:11 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1111 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    6 N RANGER                TX   1.00 INCH HAIL
05/15/03   STEPHENS                       REPORTED BY SPOTTER
Local storm report, May 16, 12:07 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 AM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 PM    1 NW RANGER               TX   TORNADO
05/15/03   EASTLAND                       REPORTED BY SPOTTER
Local storm report, May 16, 12:09 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 AM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1148 PM    2 N GORDON                TX   1.50 INCH HAIL
05/15/03   PALO PINTO                     REPORTED BY SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:44 PM CDTSevere Thunderstorm WarningFWDStephens61 min
May 15, 10:01 PM CDTTornado WarningFWDEastland, Stephens44 min
May 15, 10:45 PM CDTTornado WarningFWDEastland, Stephens45 min
May 15, 10:49 PM CDTSevere Thunderstorm WarningFWDPalo Pinto56 min
May 15, 11:39 PM CDTSevere Thunderstorm WarningFWDPalo Pinto66 min
May 16, 2:42 AM CDTSevere Thunderstorm WarningFWDYoung63 min
May 16, 9:17 AM CDTSevere Thunderstorm WarningFWDLamar28 min
May 16, 4:39 PM CDTSevere Thunderstorm WarningFWDHopkins36 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningFWDNavarro52 min
May 16, 5:00 PM CDTSevere Thunderstorm WarningFWDVan Zandt45 min
May 16, 5:16 PM CDTSevere Thunderstorm WarningFWDHenderson59 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningFWDFreestone, Navarro60 min
May 16, 6:15 PM CDTSevere Thunderstorm WarningFWDHenderson45 min
May 16, 6:21 PM CDTSevere Thunderstorm WarningFWDAnderson54 min
May 16, 6:45 PM CDTSevere Thunderstorm WarningFWDFreestone45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.